Washington, 2008

Heavy Snow in Washington, December 29 to 30, 2008

December 29 to 30, 2008 · NWS PDT · 1 event in 1 county or zone

A cold front brought heavy snow to areas near the Cascades. Snowfall amounts in inches included Appleton(7) and Snowden(9).

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A cold front brought heavy snow to areas near the Cascades. Snowfall amounts in inches included Appleton(7) and Snowden(9).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 29, 4:00 AM PST, 2 hours earlier.

Area forecast discussion, Dec 29, 4:00 AM PST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
400 AM PST MON DEC 29 2008

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH TUESDAY...ANOTHER STRONG WEATHER SYSTEM
WILL MOVE ACROSS THE REGION TODAY. IMPRESSIVE SIGNATURE SEEN ON
WATER VAPOR WITH DARKENING REGION. SEVERAL CONCERNS FOR TODAY.
EXPECT INCREASING WINDS THIS AFTERNOON AND EVENING. STRONG VORTICITY
CENTER MOVES DIRECTLY OVER THE FORECAST AREA ALONG WITH COLD
ADVECTION AND STRONG WINDS ALOFT. THINK THIS WILL GENERATE A PERIOD
OF WINDY CONDITIONS FOR MOST LOCATIONS. HAVE ISSUED A WIND ADVISORY
FOR THE COLUMBIA BASIN. NEXT CONCERN WILL BE SNOWFALL IN THE
MOUNTAINS. COLD AIR MOVES IN BEHIND THE FRONT THIS AFTERNOON AND
SHOULD PRODUCE SIGNIFICANT ACCUMULATIONS OVER THE CASCADES AND
BLUES. HAVE SNOW ADVISORIES AND WARNINGS IN EFFECT TO COVER THESE
AREAS. THE BLUES COULD SEE A PERIOD OF HEAVY SNOW LATE AFTERNOON AND
EVENING AS THE VORT CENTER MOVES THROUGH WITH WESTERLY FLOW ALOFT.
THE PRECIPITATION AND WINDS WILL DIMINISH TONIGHT AS WEAK HIGH
PRESSURE BUILDS IN. NEXT SYSTEM WILL BE APPROACHING TUESDAY. WARM
ADVECTION PATTERN SETS UP WITH INCREASING CLOUDS THROUGH THE DAY.
HOWEVER PRECIPITATION WILL BE LIMITED...MOSTLY OVER THE MOUNTAINS. 94

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.  A VERY ACTIVE WEATHER
PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD. A STRONG COLD
FRONT TUESDAY NIGHT AND WEDNESDAY WILL RESULT IN MORE SNOW OVER THE
MOUNTAINS AND BREEZY TO WINDY CONDITIONS OVER MOST OF THE FORECAST
AREA.  WINTER HIGHLIGHTS MAY BE NEEDED FOR THE CASCADE EAST SLOPES
OF WASHINGTON AND THE BLUE MOUNTAINS DUE TO A MOIST WESTERLY FLOW
ALOFT.  A BRIEF BREAK IN THE PRECIPITATION AND WINDS IS EXPECTED ON
NEW YEARS DAY BEFORE THE NEXT STRONG SYSTEM ARRIVES THURSDAY NIGHT
AND FRIDAY.  THE MAIN CONCERN WITH THIS SYSTEM WILL BE WINDS...AS
THIS COULD POTENTIALLY BE A HIGH WIND EVENT. MODELS SHOW A 130+ KNOT
JET RIGHT OVER THE FORECAST AREA AND A VERY TIGHT PRESSURE
GRADIENT.  WILL HIGHLIGHT THE POTENTIAL FOR STRONG WINDS IN THE HWO.
A MOIST W-NW FLOW ALOFT WILL REMAIN OVER THE PACIFIC NW IN DAYS 5-7
FOR OCCASIONAL SNOW (RAIN/SNOW MIX AT THE LOWEST ELEVATIONS).
JOHNSON

&&

.AVIATION...12Z TAFS. A BAND OF PRECIPITATION CURRENTLY EXTENDS FROM
RITZVILLE TO SW OREGON...AS SEEN ON DOPPLER RADAR. CIGS AND VSBYS
HAVE LOWERED TO MVFR IN SOME AREAS...AND THE VSBY IS CURRENTLY IFR
AT KPDT.  STRATIFORM PRECIPITATION WILL CONTINUE OVER MOST OF THE
TAF SITES THROUGH LATE MORNING OR EARLY AFTERNOON WITH OCCASIONAL
MVFR OR IFR CONDITIONS.  ALTHOUGH CONDITIONS WILL IMPROVE WITH THE
PASSAGE OF A COLD FRONT...WINDS WILL INCREASE TO AROUND 15-25
KNOTS.  THE STRONGEST WINDS WILL BE AT KDLS, KPSC, KALW, AND KPDT.
WINDS WILL DECREASE AFTER 03Z.  JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  43  31  40  33 /  80  30  10  60
ALW  44  33  40  34 /  80  30  10  60
PSC  40  30  37  31 /  60  20  10  50
YKM  35  22  33  24 /  60  20  10  60
HRI  43  31  39  32 /  70  20  10  50
ELN  33  21  30  26 /  70  20  10  70
RDM  43  23  39  26 /  60  30  10  50
LGD  41  28  34  31 /  80  50  10  70
GCD  44  27  40  30 /  70  40  10  60
DLS  41  33  38  31 /  80  40  20  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM NOON TODAY TO 10 PM PST THIS EVENING FOR
     ORZ044-501.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR ORZ502-503.

     WINTER STORM WARNING UNTIL 4 AM PST TUESDAY FOR ORZ043.

WA...WIND ADVISORY FROM NOON TODAY TO 10 PM PST THIS EVENING FOR
     WAZ028-029.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR WAZ030.

     WINTER STORM WARNING UNTIL 4 AM PST TUESDAY FOR WAZ501.

&&

TI:RGY
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
94/85/85
Hazardous weather outlook, Dec 29, 5:10 AM PST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PST MON DEC 29 2008

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-301300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, NORTHWEST
     BLUE MOUNTAINS, CENTRAL OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON

STRONG WIND
     LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, LOWER COLUMBIA BASIN OF OREGON,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON

A COLD FRONT WILL MOVE ACROSS THE AREA TODAY. THIS WILL PRODUCE
STRONG WINDS IN SOME LOCATIONS THIS AFTERNOON AND EVENING. HEAVY
SNOW IS POSSIBLE IN THE MOUNTAINS ESPECIALLY THE CASCADES AND BLUES.
SEE PRODUCTS PDXWSWPDT AND PDXNPWPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WIND FRIDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

A STORM WILL MOVE ACROSS THE REGION TUESDAY NIGHT/WEDNESDAY AND
AGAIN ON THURSDAY/FRIDAY. THE SECOND STORM COULD PRODUCE STRONG
WINDS. THE ACTIVE WEATHER PATTERN WILL CONTINUE TO PRODUCE PERIODS
OF RAIN AND SNOW THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Southern Cascades

When
December 29, 6:00 AM PST to December 30, 3:00 AM PST
Where
East Slopes of the Southern Cascades forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141115.